Alert archive / Montana / Special Weather Statements in 2014
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 3, 2014, 7:39 PM MDT for Fergus County, Montana. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2014, 7:39 PM MDT (01:39 UTC)
- Expired
- Aug 3, 2014, 8:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Great Falls, MT
County Fergus County, MT
The radar
The Great Falls radar (KTFX), 142 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:53 PM MDT | TSTM WND GST 53 | 5 Ese Denton, MT | 53 MPH WIND GUST REPORTED BY MT DOT SITE EAST OF DENTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2630 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
702 WWUS85 KTFX 040139 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 739 PM MDT SUN AUG 3 2014 MTZ013-047-050-051-040230- BLAINE MT-CHOUTEAU MT-FERGUS MT-JUDITH BASIN MT- 739 PM MDT SUN AUG 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN...WESTERN FERGUS...SOUTHEASTERN CHOUTEAU AND EXTREME SOUTHWESTERN BLAINE COUNTIES UNTIL 830 PM MDT... AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST OF GERALDINE TO 9 MILES SOUTH OF DENTON...AND MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... DANVERS... WINIFRED... LEWISTOWN... SUFFOLK... HILGER AND CHRISTINA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4770 10906 4688 10920 4713 11015 4792 11002 TIME...MOT...LOC 0139Z 290DEG 25KT 4778 10979 4718 10991 $$ COULSTON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:20 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 3, 5:20 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 520 PM MDT Sun Aug 3 2014 .DISCUSSION... Tonight through Tuesday...Short term forecast period continues to be dominated by an upper level ridge over the western USA. As a result, very little change is expected in the day to day forecast. Very warm temperatures are expected each afternoon with winds remaining generally light. Afternoon and evening thunderstorms are expected each day...with isolated to scattered convection continuing through the overnight and morning hours. Southwest Montana should see the bulk of convection each day with numerous thunderstorms expected Monday and Tuesday evening. Locally heavy rain, small hail, gusty winds and occasional lightning strikes are expected to be the main threats with any storms that develop. mpj Tuesday Night through Sunday...A repeat of the current pattern continues through the long term. Warm temperatures and isolated to scattered thunderstorms will develop each afternoon, generally starting up over terrain. With the showery nature of monsoonal moisture, uncertainty remains with precipitation amounts and coverage. Areas near higher terrain have the best chance of seeing precipitation, namely the Continental Divide and Southwest Montana. Latest model runs suggest a stronger push of moisture in the Tue/Wed into Thu time frame. GFS brings in moisture over Southwest Montana by Tue whereas the ECM holds it off until Wed. There are also differences with placement as the ECM keeps moisture a little more confined to the southwest. Did not jump on either direction and went more in the middle of the two models. Flow may become more westerly by the end of next week as high pressure retreats southward a little bit. Not much in the way of weather is expected though. && .AVIATION... UPDATED 2320Z. VFR conditions are mostly expected across the area through the period, but brief IFR/MVFR conditions are possible with thunderstorms. A weak disturbance moving across north central (KCTB KHVR) and central (KGTF KLWT) Montana will bring isolated to scattered weak thunderstorms to these areas through around 03Z. The greatest concentration of storms is currently moving east between KGTF and KCTB and will likely remain between KHVR and KLWT. These storms will likely produce brief heavy rain, small hail, and gusty winds. However, the main impact on terminals will likely remain gusty winds, so have only included that in the TAFs. Moisture is also currently moving north to around the southern MT/ID border, bringing thunderstorms there, but these storms will likely not reach KBZN or KHLN, so have left the mention of storms out of those areas tonight. However, this moisture will advance north into southwest and central Montana on Monday as an upper low moves north through the Great Basin. This will bring an increased chance of storms as far north as a KGTF-KLWT line after 20Z. A weak area of low pressure will also slowly move east into far northwest Montana through the period, bringing a chance of isolated storms to the KCTB terminal area after 20Z. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 58 86 59 84 / 20 20 40 30 CTB 53 83 54 82 / 20 20 30 30 HLN 58 87 59 86 / 20 30 40 40 BZN 55 85 56 83 / 20 40 40 50 WEY 50 73 48 70 / 10 50 50 60 DLN 55 80 54 80 / 20 40 40 50 HVR 58 88 61 86 / 30 10 30 30 LWT 57 85 59 80 / 20 20 40 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/NWSGreatFalls
In the hours before
Special weather statement, Aug 3, 7:39 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 739 PM MDT SUN AUG 3 2014 MTZ013-047-050-051-040230- BLAINE MT-CHOUTEAU MT-FERGUS MT-JUDITH BASIN MT- 739 PM MDT SUN AUG 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN...WESTERN FERGUS...SOUTHEASTERN CHOUTEAU AND EXTREME SOUTHWESTERN BLAINE COUNTIES UNTIL 830 PM MDT... AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST OF GERALDINE TO 9 MILES SOUTH OF DENTON...AND MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... DANVERS... WINIFRED... LEWISTOWN... SUFFOLK... HILGER AND CHRISTINA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4770 10906 4688 10920 4713 11015 4792 11002 TIME...MOT...LOC 0139Z 290DEG 25KT 4778 10979 4718 10991 COULSTON
Nearby
Special Weather Statements in Montana, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.